New Diagnosis Of Graves Disease - Graves' Disease and Thyroid Discussion - Living with Graves Disease

Advertisement

Jump to content


Photo

New Diagnosis Of Graves Disease


  • Please log in to reply
3 replies to this topic

#1 Moonprincess

Moonprincess

    New Member

  • Members
  • Pip
  • 2 posts
  • Country:United States

Posted 23 May 2021 - 01:58 AM

Advertisement

Hello all. I recently went to get a physical and my doctor noticed my thyroid was enlarged.

She tested my TSH level and it was 0.01. Further tests revealed my T3 and T4 levels to be extremely high.

I just saw a specialist a couple days ago. It took me some time to get an appointment to see a specialist.

I've been prescribed methimazole 10mg twice a day and propranolol 20mg she wants me to take at least twice a day as well.

The methimazole makes me super tired and i work nights. Any advice on how to stay awake during my shift?

I'm trying to cut back on the caffeine because it makes my heart rate crazy. 




Advertisement

#2 mmztcass

mmztcass

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 4001 posts
  • Country:United States

Posted 23 May 2021 - 01:53 PM

Hi Moonprincess and welcome:

 

Sorry you are feeling the symptoms.

 

Do you have the T3 and T4 results with the lab ranges?  Hopefully these are the Free Ts that were done.  

 

Besides taking Methimazole, Propanolol also can make one tired.  Even having thyroid levels at the wrong levels (within the lab reference ranges) can make things all wonky.  Once the Free T3 comes back into mid range, at least, that the Propanolol can be weaned and no longer needs to be taken.

 

Here at the board we work with healthy eating from using organics and Non-GMO as well as any exposures to the chemicals and toxins.  Besides the foods, the latter can be from the environment which causes the triggers as well as from using any personal products loaded with these things and using more green friendly housecleaning/laundry products.  My signature down below reflects this.

 

Have you had any thyroid antibodies tests done such as the TSI and the TRAb to show active Graves' Disease?  Has the TPOab and the TgAb has been done as well as these would be for the Hashimoto's Thyroiditis.  

 

Patience is the key here while the body is healing and handling tiredness.  I remember in my early stages of GD that I was so tired and needing to rest a lot.  It took a few months. 

 

However I also began dipping hypO from having been hypER and had to deal with many months of hypO-hell of low thyroid levels from the Free T3 and the Free T4.  I had been over medicated from taking too high of the Methimazole and Atenolol doses.  

 

{{{hugs}}}



#3 Moonprincess

Moonprincess

    New Member

  • Members
  • Pip
  • 2 posts
  • Country:United States

Posted 24 May 2021 - 02:21 AM

Hi Moonprincess and welcome:

 

Sorry you are feeling the symptoms.

 

Do you have the T3 and T4 results with the lab ranges?  Hopefully these are the Free Ts that were done.  

 

Besides taking Methimazole, Propanolol also can make one tired.  Even having thyroid levels at the wrong levels (within the lab reference ranges) can make things all wonky.  Once the Free T3 comes back into mid range, at least, that the Propanolol can be weaned and no longer needs to be taken.

 

Here at the board we work with healthy eating from using organics and Non-GMO as well as any exposures to the chemicals and toxins.  Besides the foods, the latter can be from the environment which causes the triggers as well as from using any personal products loaded with these things and using more green friendly housecleaning/laundry products.  My signature down below reflects this.

 

Have you had any thyroid antibodies tests done such as the TSI and the TRAb to show active Graves' Disease?  Has the TPOab and the TgAb has been done as well as these would be for the Hashimoto's Thyroiditis.  

 

Patience is the key here while the body is healing and handling tiredness.  I remember in my early stages of GD that I was so tired and needing to rest a lot.  It took a few months. 

 

However I also began dipping hypO from having been hypER and had to deal with many months of hypO-hell of low thyroid levels from the Free T3 and the Free T4.  I had been over medicated from taking too high of the Methimazole and Atenolol doses.  

 

{{{hugs}}}

 

Haven't had antibody tests done yet but most likely they will be run when i have my follow up in a couple months. She gave me the diagnosis based on my left eye being unusual. Its a bit bigger than my right. No nodules were spotted on the ultrasound. 

T3 level was 19.2 pg/mL 

T4 level was 3.78 ng/dL 

I'm going to be working on eating healthier  so as to not gain the weight back. 

I only started taking the meds a couple days ago but am worried about how tired they are making me. 

I slept 11 hours yesterday and had to take it again before work. Caffeine is the only thing keeping me which messes with my heart rate and cancels out the propranolol. 



#4 Allies

Allies

    Very Prolific Member

  • Community Managers
  • PipPipPipPip
  • 752 posts
  • Country:Australia

Posted 24 May 2021 - 02:31 PM

Hi Moonprincess :)

 

It's good practice to have follow up blood tests around a month after starting antithyroid drugs and if you can get the antibodies tested then it will give you a benchmark from which to measure your future progress. As Mmztcass mentioned it's worthwhile trying to address the autoimmunity, especially if Graves is effecting your eyes. Methimazole can help a little with this but so too can lifestyle, dietary and environmental changes - although what particular changes can help different people can be rather individual (so there's a bit of thought and some trial and error involved)

 

Antithyroid drugs like methimazole are very good at bringing thyroid hormone levels back down, occasionally this happens rather quickly - and that's why testing frequently is rather important early on. It's equally important that the methimazole dose is adjusted downwards once the FT4 gets close to, or re-enters, the population reference interval to avoid overshooting into hypothyroidism (which is no fun at all!). FT3 can be a bit slower to respond, the betablockers help to minimize the symptoms that an elevated FT3 can cause (at a high enough dose some betablockers can also help to reduce FT3)

 

The tiredness could be the result of several things. A hyperthyroid phase of Grave's disease can be exhausting in and of itself. The high thyroid hormones cause the metabolism to speed up, this often causes weight loss, but it also causes the body to burn through nutrients very quickly - resultant nutrient deficiencies can cause tiredness. As thyroid hormone production slows down this should improve :) (methimazole should actually help with this, although it may not be apparent at first). Sometimes people take supplements to help restore their nutrient levels, Mmztcass knows a lot more about supplements than I do, I've mostly focused on trying to fix nutrient deficiencies via food.

 

Is it possible to take some time off work? Being extra kind and gentle with yourself, and avoiding extra stress is important too :)

 

Allies
:)

 

P.S. the lab ranges (or reference ranges) usually appear in brackets after the blood test results :)







LivingWithGravesDisease.com is for educational purposes only and should not be used as a substitute for consultation with your health care provider.

The documents in this website are the sole property of LivingWithGravesDisease.com. They may not be redistributed or sold for profit in ANY WAY without consent of LivingWithGravesDisease.com. Permission is granted for the copying of these documents ONLY for one's own personal use or redistribution to others on a strictly informational and NON-profit basis, provided that: A.) these documents are not edited or modified in any way, B.) LivingWithGravesDisease.com is not held responsible or liable for its content and C.) this notice and the disclaimer below remain attached in their entirety.

© Copyright 2000-2014 All rights reserved.

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service